Cold/Wind Chill, Cook
- When
- December 10, 8:32 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 61-year-old woman was found lying at the front doorway of her Chicago Heights home and died with hypothermia a contributing factor in her death. Morning lows were -6 F at O'Hare Airport and 1 F at Midway Airport.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 61-year-old woman was found lying at the front doorway of her Chicago Heights home and died with hypothermia a contributing factor in her death. Morning lows were -6 F at O'Hare Airport and 1 F at Midway Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 10, 7:52 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
752 AM CST TUE DEC 10 2013
.DISCUSSION...
329 AM CST
CLICKING MY HEELS THREE TIMES AND CHANTING THERES NO PLACE LIKE
CHICAGO IN THE SUMMER HAS YET TO PRODUCE THE DESIRED RESULTS.
FORECAST CHALLENGES THIS MORNING INCLUDE THE POTENTIALLY HIGH IMPACT
LIGHT/MODERATE SNOW LATE TONIGHT/WED MORNING...BITTERLY COLD
TEMPS/WIND CHILLS WED PM INTO WED NIGHT...THEN THE NEXT POTENTIAL
SNOW MAKER FRIDAY NIGHT INTO THE START OF THE WEEKEND.
TEMPS WILL MODERATE PRETTY QUICKLY FROM THE BITTERLY COLD START THIS
MORNING WITH TEMPS REBOUNDING INTO THE TEENS...BUT THE RISE IN TEMPS
WILL BE OFFSET BY THE INCREASINGLY STRONG WINDS WHICH WILL HOLD WIND
CHILLS TO NEAR OR BELOW ZERO MUCH OF THE DAY. WATER VAPOR IMAGERY
SHOWS WELL DEFINED SHORTWAVE DIGGING ESE ACROSS MINNESOTA THIS
MORNING WITH SOME SNOW SHOWERS ASSOCIATED WITH THIS FEATURE ACROSS
MN INT NORTHERN IOWA. TYPICALLY NOT TOO DIFFICULT TO SQUEEZE SNOW
OUT OF AN AIR MASS THIS COLD...SO AS THE SHORTWAVE PIVOTS EAST THIS
MORNING COULD BE SOME SNOW SHOWERS ACROSS MAINLY NORTHERN PORTIONS
OF OUR CWA. THE STRONG WEST WINDS COULD RESULT IN SOME BLOWING AND
DRIFTING SNOW THIS AFTERNOON IN OPEN AREAS.
NEXT SHORTWAVE IN THE HOPPER DIVING SOUTH INTO THE NORTHERN ROCKIES
WILL QUICKLY TRANSLATE EASTWARD TOWARD THE MIDWEST BY LATE TONIGHT
INTO TOMORROW MORNING. STRENGTHENING LOW AND MID LEVEL FRONTOGENESIS
IN ADVANCE OF THIS SHORTWAVE COMBINED WITH BACKING WINDS IN THE
270-285K PRESSURE SURFACE WILL RESULT IN INCREASING LOWER
TROPOSPHERIC ASCENT...WHILE 150KT 300MB JET STREAK IS PROGGED TO
DEVELOP RESULTING IN INCREASING DIVERGENCE ALOFT SETTING THE STAGE
FOR A PRETTY IMPRESSIVE AREA OF SNOW DEVELOPING WITH THIS WAVE.
FAIRLY DEEP DENDRITIC GROWTH ZONE (5000FT+) CO-LOCATED WITH THE
ASCENT COULD ALLOW FOR A PRETTY FLUFFY/HIGH RATIO SNOW. UNLIKE THE
LAST SYSTEM...DEPTH OF THE MOISTURE AND SATURATION IS GREATER AND
EXTENDS WELL ABOVE THE -20C LEVEL...SO SUSPECT THAT THIS SYSTEM WILL
PRODUCE A HIGHER SNL RATIO...LIKELY AT LEAST 15-20:1. GUIDANCE
COMING INTO PRETTY GOOD AGREEMENT ON THE AXIS OF HIGHEST QPF SETTING
UP IN THE I-80 TO I88/290 CORRIDOR WHERE ITS LOOKING PRETTY LIKELY
THAT A SWATH OF 2 TO LOCALLY 4 INCHES OF SNOW WILL FALL. SNOW LOOKS
TO PEAK IN THE 07-13Z TIME FRAME WESTERN CWA AND 09-15Z OVER CHICAGO
AREA...COINCIDING WITH RUSH HOUR. IN ADDITION TO THE HORRIBLE
TIMING...ANOTHER FACTOR TO MAKE THIS A HIGHER IMPACT EVENT IS THE
COLD AIR TEMPS WHICH WILL RESULT IN UNTREATED SALT BEING LESS
EFFECTIVE ALONG WITH VERY COLD PAVEMENT TEMPS ALSO ADDING TO THE
CHALLENGE FOR ROAD CREWS. WHILE FORECAST SNOWFALL AMOUNTS FALL A
LITTLE SHY OF ADVISORY CRITERIA...THE POTENTIAL FOR THIS TO BE SUCH
A HIGH IMPACT EVENT SEEMS TO JUSTIFY A WINTER WEATHER ADVISORY. PLAN
TO ISSUE IT FOR THE CORRIDOR THAT LOOKS MOST LIKELY TO GET THE
HIGHEST IMPACTS...IT IS POSSIBLE THE DAY SHIFT MAY NEED TO EXPAND
THE AREAL COVERAGE OF THE ADVISORY A BIT...BUT WANTED TO DRAW EARLY
ATTENTION TO THIS POTENTIALLY VERY PROBLEMATIC EVENT.
RE-ENFORCING BLAST OF ARCTIC AIR COMES RUSHING INTO THE AREA
WEDNESDAY AFTERNOON IN THE WAKE OF THE SNOW. TEMPERATURES WILL
LIKELY FALL INTO THE SINGLE DIGITS BY EVENING OVER MOST OF THE AREA
WITH TEMPS POSSIBLY DROPPING BELOW ZERO NORTHWEST CWA BY SUNSET.
STRONG NORTHWEST WINDS WILL RESULT IN WIND CHILLS PLUMMETING WELL
BELOW ZERO...LIKELY 10-20 BELOW BY LATE WEDNESDAY AFTERNOON...THEN
POSSIBLY AS COLD AS 15-30 BELOW ZERO WEDNESDAY NIGHT. LOW TEMPS WILL
BE TRICKY WITH PRESSURE GRADIENT LIKELY TO MAINTAIN SOME WIND
THROUGH THE NIGHT. IN ADDITION...BACKING WINDS LATE AT NIGHT AND
DEVELOPING WARM AIR ADVECTION (MAINLY ALOFT) WITH THE POTENTIAL FOR
CLOUDINESS MOVING IN COULD RESULT IN KEEPING TEMPS FROM GETTING TOO
OUT OF CONTROL. WOULDNT BE HARD TO ENVISION LATE EVENING LOWS OF
10-15 BELOW IN THE COLDEST LOCATIONS ASSUMING CLOUDS DONT MAKE AN
EARLY ARRIVAL...BUT THE BUST POTENTIAL WITH LOWS IS HIGH IN BOTH
DIRECTIONS WITH CURRENT FORECAST PROBABLY THE MID RANGE OF THE
POSSIBILITIES. TEMPS SHOULD LEVEL OFF AND POSSIBLY RISE LATE AT
NIGHT AS CLOUDINESS AND WARM AIR ADVECTION INCREASE.
SOME MODERATION IN TEMPS IS EXPECTED THURSDAY WITH CLOUDINESS AND
SOUTHERLY WINDS LIKELY TO RESULT IN NEAR STEADY TEMPS THURSDAY
NIGHT. LOOKS LIKE THINGS COULD GET UNSETTLED WITH ANOTHER CHANCE OF
SNOW FRIDAY NIGHT INTO THE WEEKEND...BUT FORECAST CONFIDENCE IS LOW
AT MEDIUM RANGE MODELS ARE ATTEMPTING TO RESOLVE A VERY COMPLEX
EVOLUTION OF SHORTWAVES. FIRST...A CUT OFF LOW MEANDERING OFF THE
SOUTHERN CALIFORNIA COAST IS PROGGED TO DRIFT EASTWARD INTO THE FOUR
CORNERS REGION BEFORE A NORTHERN STREAM SHORTWAVE DIVES SOUTHEAST
AND CAUSES THE UPPER LOW TO OPEN UP AND BEGIN TO LIFT OUT INTO THE
SOUTHERN PLAINS. BY THE WEEKEND THE MODELS ARE ATTEMPTING TO DEPICT
SOME DEGREE OF PHASING BETWEEN THESE TWO SHORTWAVES WITH A POLAR JET
SHORTWAVE DIGGING SOUTH INTO THE UPPER MISSISSIPPI VALLEY REGION.
MEDIUM RANGE MODELS TEND TO PHASE SHORTWAVES TOO MUCH AND THE RANGE
OF POSSIBILITIES FOR THIS WEEKEND SYSTEM IS STILL VERY LARGE SO IT
IS FAR TOO SOON TO SOUND ANY ALARMS. ANYTIME YOU HAVE A SOUTHWEST
UPPER LOW LIFTING OUT AND POTENTIALLY AFFECTING THE AREA IT IS A
SITUATION THAT REQUIRES MONITORING. ANOTHER LOBE OF ARCTIC AIR IS
CURRENTLY PROGGED TO SPREAD SOUTH INTO THE AREA BEHIND THIS SYSTEM
BUT MODELS DISAGREE ON JUST HOW COLD...SO STAY TUNED.
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 14Z...
* BRIEF PERIOD OF -SHSN THIS MORNING BETWEEN 14 AND 16 UTC WITH
VSBY OF 1 TO 2 SM.
* WESTERLY WINDS GUSTING IN EXCESS OF 30 KT LATE THIS MORNING
THROUGH THIS AFTERNOON.
* BETTER CHANCES FOR SNOW LATE TONIGHT INTO EARLY WEDNESDAY WHICH
IS EXPECTED TO PRODUCE 2 TO 3 INCHES OF SNOW ACCUMULATION.
BMD/KB
//DISCUSSION...UPDATED 12Z...
A PAIR OF CLIPPERS WILL RACE ACROSS THE AREA IN THE UPCOMING TAF
PERIOD. THE FIRST SYSTEM IS ALREADY PUSHING EAST ACROSS WISCONSIN
WITH A FEW PATCHES OF SNOW DEVELOPING AS FAR SOUTH AS EASTERN IOWA
EARLY THIS MORNING. THIS AREA OF SNOW WILL BE THE MAIN CONCERN THIS
MORNING AS IT WILL TRACK NEAR THE TERMINALS. HAVE INCLUDED TEMPO FOR
SNOW AT RFD...BUT NAM/RAP GUIDANCE WHICH SEEM TO BE INITIALIZING
BEST ON THIS AREA OF SNOW BOTH SUGGEST IT WILL LIFT NORTH OF THE
CHICAGO AREA TERMINALS WHILE DISSIPATING LATER THIS MORNING. IF ON
THE OFF CHANCE IT WERE TO IMPACT THE TERMINALS...WOULD EXPECT VSBY
TO DROP ANYWHERE FROM 1/2SM TO 2SM FOR ABOUT AN HOUR. WINDS WILL BE
VEERING BACK TO THE WEST BY EARLY AFTERNOON...WITH GUSTS IN EXCESS
OF 30 KTS EXPECTED. A BRIEF LULL IN THE WINDS IS EXPECTED AFTER
SUNSET AS A WEAK RIDGE BUILDS OVER THE AREA. MEANWHILE...THE NEXT
CLIPPER SYSTEM WILL BE TAKING AIM AT THE AREA...DROPPING SOUTHEAST
ACROSS NORTHERN IOWA AND MOVING INTO NORTH CENTRAL ILLINOIS AROUND
MIDNIGHT CST TONIGHT. VSBY WILL LIKELY DROP TO IFR WITH VSBY LESS
THAN 1SM A DISTINCT POSSIBILITY. EXPECT TWO TO THREE INCHES OF SNOW
TO ACCUMULATE.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 14Z...
* HIGH CONFIDENCE IN SNOW IMPACTING TERMINALS THIS MORNING WITH 1
TO 2 SM VIS FOR A SHORT PERIOD THROUGH 16 UTC.
* MEDIUM-HIGH CONFIDENCE IN WIND TRENDS.
* MEDIUM CONFIDENCE IN CIG TRENDS.
* MEDIUM-HIGH CONFIDENCE IN SNOW LATE TONIGHT INTO EARLY WEDNESDAY
WITH IFR VSBY.
BMD/KB
//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...
WEDNESDAY NIGHT...VFR.
THURSDAY...VFR.
FRIDAY...CHC SNOW...ESPECIALLY LATE. MVFR/IFR PSBL.
SATURDAY...SNOW LIKELY. IFR.
SUNDAY...CHC SNOW. IMPROVING TO VFR.
MONDAY...VFR.
BMD
&&
.MARINE...
324 AM CST
TRANSIENT RIDGE IS MOVING ACROSS THE LAKE EARLY THIS MORNING
ALLOWING WINDS OT BRIEFLY TAPER...AND WILL ALLOW THE FIRST GALE
WARNING TO EXPIRE THIS MORNING FOR THE NORTH HALF OF THE LAKE. THE
RESPITE WILL BE SHORT LIVED HOWEVER AS A CLIPPER SYSTEM WILL MOVE
ACROSS LAKE SUPERIOR THIS AFTERNOON WITH SOUTHWEST WINDS QUICKLY
INCREASING BACK TO GALES ACROSS THE SOUTH HALF OF THE LAKE BY MID
MORNING AHEAD OF THE SYSTEM. WINDS TURN WESTERLY BY MID AFTERNOON
AND THE GALES ARE EXPECTED TO SPREAD TO THE NORTHERN PORTIONS OF
LAKE MICHIGAN. A GALE WARNING REMAINS IN EFFECT FOR THE ENTIRE LAKE
FOR THIS SYSTEM. YET ANOTHER CLIPPER SYSTEM WILL MOVE ACROSS LAKE
MICHIGAN LATE TONIGHT AND EARLY WEDNESDAY. EXPECT WINDS TO TOP OUT
JUST BELOW GALES THOUGH...AROUND 30 KT. WINDS WILL REMAIN BREEZY
THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.
BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ014-ILZ019-ILZ020-ILZ021-ILZ022...MIDNIGHT WEDNESDAY TO
10 AM WEDNESDAY.
IN...WINTER WEATHER ADVISORY...INZ001-INZ002...MIDNIGHT WEDNESDAY TO
10 AM WEDNESDAY.
LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 PM TUESDAY.
GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...4 PM
TUESDAY TO 3 AM WEDNESDAY.
SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 8 AM TUESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 414 AM CST TUE DEC 10 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 111015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 414 AM CST TUE DEC 10 2013 /514 AM EST TUE DEC 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WIND CHILLS OF 10 TO 20 BELOW ARE LIKELY THIS MORNING. ACCUMULATING SNOW WILL DEVELOP TONIGHT...MAINLY NORTH OF A PERU ILLINOIS TO VALPARAISO INDIANA LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW WILL END WEDNESDAY MORNING WITH TOTAL ACCUMULATION OF 1 TO 4 INCHES MOST AREAS...THOUGH LESS EXPECTED SOUTH OF THE KANKAKEE AND ILLINOIS RIVERS. WIND CHILLS OF 15 TO 30 BELOW ARE LIKELY WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. THERE IS ANOTHER CHANCE OF ACCUMULATING SNOW FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-111015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 414 AM CST TUE DEC 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS ARE LIKELY TODAY...WITH HAZARDOUS CONDITIONS FOR SMALL CRAFT CONTINUING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT WEDNESDAY THROUGH THURSDAY EVENING...ESPECIALLY TO THE EAST OF GARY. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN SATURDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-111015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 414 AM CST TUE DEC 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS ARE LIKELY OVER PORTIONS OF THE LAKE THROUGH TONIGHT. FREEZING SPRAY IS LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING SPRAY IS LIKELY WEDNESDAY AND WEDNESDAY NIGHT. && IZZI VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2013-12-10 | 61 | Female | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488197.